MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, AIR-POWERED, DENTAL

NAKANISHI INC. NSK; HANDPIECE, AIR-POWERED, DENTAL
Model Number Z890L
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information and date of the adverse event have not been provided by the dental practice at the time of this report.A follow-up report will be made if this information is made available by the dental office.
 
Event or Problem Description
On (b)(6) , 2025, nakanishi became aware of a handpiece overheating through a complaint input into the complaint database by a distributor (nsk america).According to the distributor, two patients were involved with the device.Therefore, nakanishi is submitting two mdrs for the two patients.The details nakanishi obtained about the first patient are as follows.- the dentist was performing a dental procedure on a patient using the z890l handpiece (serial no.(b)(6) ) - during the procedure, the back of the handpiece head overheated, and the patient received a thermal burn injury to their inner cheek.
 
Additional Manufacturer Narrative
Upon receiving the device involved in the mdr event from the distributor, nakanishi conducted a failure analysis of the returned device, which included measuring the operating temperature of the device [report no.(b)(4)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject z890l device [serial no.(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted temperature testing of the returned device in the following manner: b.1) temperature sensors were attached to the exterior of the handpiece head at 2 test points.This included the side of the head (testing point (1)) and push button of the head (testing points (2)).The test setup was prepared to take temperature measurements at both points simultaneously, including a reference measurement at ambient room temperature.B.2) nakanishi attached a thermocouple (sensor to measure temperature) to each of the testing points.Nakanishi rotated the handpiece at 0.28mpa with water spray and measured the exothermic response.B.3) nakanishi measured the temperature rise of the returned handpiece set at 0.28mpa.The maximum temperature measured in the 5-minute test were as follows: - test point (1): 24.7 degrees c.- test point (2): 27.1 degrees c.Nakanishi did not observe temperatures high enough to cause a burn injury.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed contact traces on the surfaces of the cartridge and headcap caused by a push button being pressed during rotation.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi did not identify the exact cause of overheating of the returned device because nakanishi was not able to replicate the temperature rise at the time of the event, but based on the findings in the visual inspection, as well as many years of experience, nakanishi considers the possibility that the cause of the handpiece overheating was frictional heat generated by contact between the headcap and the cartridge, which was caused by the push button being pressed during rotation.B) misuse by the user leads to the contact between the headcap and the cartridge, which contributed to the handpiece overheating.C) in order to prevent a recurrence of the handpiece overheating, nakanishi took the following actions: c.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.C.2) nakanishi reported the above evaluation results to the distributor and directed the distributor to remind the user of the importance of using the device as instructed in the operation manual.

Brand Name
NSK
Common Device Name
HANDPIECE, AIR-POWERED, DENTAL
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key23785469
Report Number9611253-2025-00061
Device Sequence Number5029869
Product Code EFB
UDI-Device Identifier04589551385348
UDI-Public(01)04589551385348(11)231219
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K230888
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Dentist
Type of Report Initial,Followup
Report Date (Section B) 03/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZ890L
Device Catalogue NumberPA23720001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2025
Supplement Date Received by Manufacturer02/10/2026
Initial Report FDA Received Date12/11/2025
Supplement Report FDA Received Date03/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown